Utah, 2014Funnel Cloud in Utah, September 27, 2014
September 27, 2014 · NWS GJT · 1 event in 1 county or zone
A strong thunderstorm with rotation produced a funnel cloud in northeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm with rotation produced a funnel cloud in northeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 27, 3:40 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 27, 3:40 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
440 PM MDT SAT SEP 27 2014
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM MDT SAT SEP 27 2014
THE DEEP CLOSED LOW SYSTEM WAS CENTERED OVER THE WESTERN GREAT
BASIN EARLY THIS AFTERNOON. STRONG DIVERGENCE IN THE ENTRANCE
REGION OF A NORTHWARD FLOWING JET STREAK ON THE LEADING FLANK OF
THE CLOSED LOW WAS RESPONSIBLE FOR A BROAD BAROCLINIC LEAF
EXTENDING FROM NORTHWEST ARIZONA ACROSS WESTERN AND CENTRAL UTAH.
STRONG STORMS...SOME SEVERE...HAVE BEEN REPORTED BENEATH THE LEAF
STRUCTURE. MEANWHILE...A FEW STORMS HAD DEVELOPED OVER THE FLAT
TOPS AND SAN JUAN MOUNTAINS OF COLORADO WITH A FEW SHOWERS OVER
EASTERN UTAH.
EXPECT MOIST CONVECTION WILL INCREASE ACROSS EASTERN UTAH AND
WESTERN COLORADO TONIGHT AS THE CLOSED LOW EASES SLOWLY EASTWARD
DURING THE NIGHT. MODELS INDICATED 100 KT JET MOVING THROUGH THE
BASE OF THE TROUGH WILL GENERATE IMPRESSIVE DIVERGENCE OVER
EASTERN UTAH THIS EVENING THEN WESTERN COLORADO OVERNIGHT. A DEEP
STREAM OF SUBTROPICAL MOISTURE CONTAINING ABOUT 1 TO 1.2 INCHES
OF PRECIPITABLE WATER MOVING BENEATH THIS FORCING SHOULD YIELD
WIDESPREAD MODERATE TO HEAVY RAIN. DIFFLUENT PATTERN OVER THE
FORECAST AREA FAVORS TRAINING OF THUNDERSTORMS RAISING THE
POTENTIAL FOR FLASH FLOODING. CONSEQUENTLY...WILL HOIST A FLASH
FLOOD WATCH FOR MUCH OF EASTERN UTAH BEGINNING AT 6 PM...AND A
GOOD PORTION OF WESTERN COLORADO AT MIDNIGHT TO ACCOUNT FOR
EASTWARD TRANSIT OF THE STORM.
A DRY SLOT BEGINS TO WORK INTO EASTERN UTAH EARLY ON SUNDAY SO
WILL END THE WATCH THERE BY 6 AM AS SHOWERS BECOME MORE SCATTERED
AND LESS INTENSE. FOCUS THEN SQUARELY ON WESTERN COLORADO WHERE
MOISTURE REMAINS DEEP AND DYNAMICS IMPRESSIVE. BROAD AREAS OF
MODERATE TO HEAVY RAINFALL HAVE A GOOD CHANCE OF CREATING FLASH
FLOODING OR MUD AND DEBRIS FLOWS...ESPECIALLY ACROSS BURN SCARS
AND WHERE SOILS ARE UNSTABLE IN AREAS OF STEEP TERRAIN. BY MIDDAY
HOWEVER...DRIER AIR BEGINS TO INFILTRATE WESTERN COLORADO AND
DYNAMIC FORCING WEAKENS LIMITING COVERAGE AND INTENSITY OF
THUNDERSTORMS. CONCURRENTLY...COLDER AIR MOVING ACROSS EASTERN
UTAH WILL LOWER SNOW LEVEL TO NEAR 10000 FEET...SO EXPECT SOME
SNOW IN THE HIGHER ELEVATIONS. SNOW LEVEL ALONG THE DIVIDE
APPEARS TO BE A BIT HIGHER AT 12000 FEET.
THE LOW WILL SLOWLY EASE OVER EASTERN UTAH SUNDAY NIGHT. PW VALUES
CONTINUE TO FALL SO SHOWERS AND EMBEDDED THUNDERSTORMS WILL
CONTINUE TO DECREASE. HOWEVER...ENOUGH DYNAMIC FORCING TO KEEP
SOME NOCTURNAL ACTIVITY GOING LATE INTO THE NIGHT.
OVERNIGHT LOWS WILL BE JUST A BIT MILDER TONIGHT DUE TO INCREASED
CLOUDS. HOWEVER...AFTERNOON HIGHS WILL BE MARKEDLY COOLER SUNDAY
AS COLDER AIR...COMBINED WITH CLOUDY SKIES AND WIDESPREAD
PRECIPITATION LIMIT INSOLATION. CHILLY SUNDAY NIGHT...BUT NOT
ANTICIPATING FREEZING TEMPERATURES FOR ANY OF THE VALLEYS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM MDT SAT SEP 27 2014
THE LOW ELONGATES NORTH-SOUTH AND LIFTS NORTHEAST ACROSS THE ROCKIES
ON MONDAY WITH SOUTHERLY FLOW TURNING WESTERLY BY EVENING. THE AIR
DRIES WITH PRECIPITABLE WATER VALUES SLATED TO DROP BELOW 1/2 INCH.
BUT...MOISTURE/Q-G FORCING/INSTABILITY STILL LOOK SUFFICIENT FOR
CONVECTIVE SHOWERS AND POSSIBLY A SHORT-LIVED THUNDERSTORM. COOLER
AIR OVERSPREADS THE AREA AS THE -14C TO -16C MID-LEVEL COLD CORE
ASSOCIATED WITH THE TROUGH AXIS PASSES LATE IN THE DAY...WITH SNOW
LEVELS RANGING FROM 9500 TO 10K FT MONDAY.
A CHANCE OF SHOWERS TO LINGER MAINLY ACROSS THE NORTH MONDAY NIGHT
AND TUESDAY. PACIFIC ENERGY KEEPS TROUGHING OVER THE ROCKIES WED.
EMBEDDED JET STREAK WILL BRING SCATTERED SHOWERS TO THE MTNS WED
WITH SNOW LEVELS AROUND 10K FT... LOCALLY LOWER IN CONVECTIVE
SHOWERS.
COOLER MORE AUTUMN-LIKE TEMPS ARE EXPECTED NEXT WEEK. MAY END UP
WITH LOCAL LIGHT FREEZES ON SOME NIGHTS IN THE HIGHER VALLEYS.
PACIFIC RIDGING BEGINS TO BUILD INTO THE WEST LATE NEXT WEEK FOR DRY
WEATHER AND A WARMING TREND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 440 PM MDT SAT SEP 27 2014
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS
EVENING...AND THEN WILL CONTINUE OVERNIGHT AND ON SUNDAY. WHILE
FLIGHT CATEGORIES WILL GENERALLY REMAIN IFR...AT TIMES CIGS/VSBYS
MAY DROP INTO MVFR OR EVEN BRIEFLY IFR CATEGORIES IN THE HEAVIER
SHOWERS. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS EARLY THIS EVENING...WITH WIND GUSTS EXCEEDING 40
KTS. MTNS WILL BE OBSCURED ESPECIALLY OVERNIGHT AND INTO SUNDAY
MORNING. ALSO FOG WILL BE POSSIBLE SUNDAY MORNING IN VALLEYS WHERE
THE BETTER RAINFALL ACCUMULATIONS WILL HAVE OCCURRED. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AFTERNOON. HOWEVER THE
HEAVIEST RAINFALL WILL GENERALLY OCCUR TONIGHT AND SUNDAY
MORNING. ACTIVITY WILL DIMINISH FROM THE WEST SUNDAY AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH SUNDAY
MORNING FOR COZ001>003-006-007-009-011-013-017>022.
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ022-024-025-
027>029.
&&
SHORT TERM...NL
LONG TERM...JAD
AVIATION...EHHazardous weather outlook, Sep 27, 6:46 AM MST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
746 AM MDT SAT SEP 27 2014
COZ001>014-017>023-UTZ022>025-027>029-281400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
746 AM MDT SAT SEP 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TODAY AND TONIGHT
SHOWERS AND STORMS WILL INCREASE TODAY AHEAD OF A STRONG SYSTEM
TO THE WEST. PRECIPITATION WILL START THIS MORNING OVER EASTERN
UTAH BEFORE OVERSPREADING THE REST OF THE AREA THIS AFTERNOON.
COVERAGE WILL INCREASE OVERNIGHT INTO SUNDAY. STRONG WIND SHEAR
OVER SOUTHEAST UTAH MAY RESULT IN ISOLATED SEVERE THUNDERSTORMS
PRODUCING OUTFLOW WINDS IN EXCESS OF 58 MPH AND MARGINALLY SEVERE
HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAIN AND STORMS WILL CONTINUE SUNDAY AS A COLD FRONT AND LOW
PRESSURE SYSTEM MOVE ACROSS THE REGION. SOME SNOW IS ALSO
POSSIBLE AT HIGH ELEVATIONS. BY TUESDAY...PRECIPITATION WILL END
UNTIL WEDNESDAY WHEN ANOTHER TROUGH WILL BRING MORE PRECIPITATION
TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Sep 27, 5:04 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
604 PM MDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST BLANDING 37.62N 109.48W
09/27/2014 M55 MPH SAN JUAN UT AWOS
&&
EVENT NUMBER GJT1401455
DCSpecial weather statement, Sep 27, 5:06 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 PM MDT SAT SEP 27 2014
UTZ022-028-029-280045-
LA SAL AND ABAJO MOUNTAINS UT-CANYONLANDS/NATURAL BRIDGES UT-
SOUTHEAST UTAH UT-
606 PM MDT SAT SEP 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 645
PM MDT...
AT 606 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF BLANDING...MOVING NORTHWEST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL SAN JUAN
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3798 11004 3799 11001 3804 11001 3816 10979
3770 10945 3760 10964
TIME...MOT...LOC 0006Z 144DEG 22KT 3772 10961
JDCSpecial weather statement, Sep 27, 5:11 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
611 PM MDT SAT SEP 27 2014
UTZ023-024-280100-
EASTERN UINTA MOUNTAINS UT-EASTERN UINTA BASIN UT-
611 PM MDT SAT SEP 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UINTAH AND SOUTHERN
DAGGETT COUNTIES UNTIL 700 PM MDT...
AT 609 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES SOUTH OF VERNAL...MOVING NORTH AT 35 MPH.
HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
VERNAL AROUND 645 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MAESER AND NAPLES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND JUNCTION .
&&
LAT...LON 4002 10933 4000 10956 4073 10976 4077 10940
TIME...MOT...LOC 0009Z 172DEG 46KT 4010 10946
JOE
Funnel Cloud, Uintah
- When
- September 27, 5:30 PM MST to 5:35 PM MST
- Where
- Uintah County, 8.83 mi SSW of Naples to 8.16 mi SW of Naples
- Reported by
- Public
- Coordinates
- 40.314, -109.593
A couple from Kansas observed and recorded a funnel cloud from a strong thunderstorm with rotation. An elevated ridgeline existed between the funnel and the eyewitnesses, such that the base of the funnel cloud extended below the ridgeline which prevented any determination of how close the rotation may have gotten to the ground.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Arizona, September 27 to 29, 2014$500,000 · EF0 · 7 events
- Damaging Winds in Arizona, September 27, 2014$185,000 · 65 kt wind · 12 events
- Flash Flooding in Texas, September 27, 2014$100,000 · 3 events
- Flood and Heavy Rain in Florida, September 27 to 30, 2014$30,000 · 22 events
- Flash Flooding and Flooding in Arizona, September 27, 2014$50,000 · 8 events
- Flash Flooding and Hail in Arizona, September 27, 2014$26,000 · 1 in hail · 7 events
- Flash Flooding in Nevada, September 27, 2014$31,000 · 2 events
- Flash Flooding and Heavy Rain in Texas, September 27 to 28, 20146 events
- Damaging Winds in Utah, September 27, 2014$10,000 · 58 kt wind · 2 events
- Flood in Texas, September 27, 2014$500 · 1 event
- Waterspout in South Atlantic Coastal Waters, September 27, 20141 event
- Flash Flood in California, September 27, 2014$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542316.